Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 82, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 29, 1998, 5:43 PM EDT for Lake County, Florida. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 29, 1998, 5:43 PM EDT (21:43 UTC)
- Expired
- Jun 29, 1998, 6:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Lake County, FL
The radar
The Melbourne radar (KMLB), 126 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 5:50 PM EDT | Hail 2 | Tavares, FL | |
| Jun 29, 6:10 PM EDT | Thunderstorm Wind 60 | Tavares, FL | Thunderstorm winds blew the bay doors out at a car dealership. Winds blew down a church steeple, damaged two mobile homes. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 9.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2283 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1155 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KMLB 292143 RRA
SVRMLB
FLC069-292230-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
543 PM EDT MON JUN 29 1998
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LAKE COUNTY IN EAST CENTRAL FLORIDA
* UNTIL 630 PM EDT
* AT 540 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR AND
SPOTTER REPORTS INDICATED A SEVERE THUNDERSTORM BETWEEN TAVARES
AND EUSTIS. THE SEVERE STORM WAS DRIFTING NORTH TOWARD EUSTIS.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
AREAS BETWEEN MT DORA...TAVARES AND EUSTIS
GOLFBALL SIZE HAIL WAS REPORTED BETWEEN TAVARES AND EUSTIS AT 543 PM
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:22 PM EDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jun 29, 2:22 PM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 222 PM EDT MON JUN 29 1998 CURRENTLY...CUMULUS FORMING INLAND ALONG SEA BREEZE AND PUSHING WEST. THEY MAY BE CONGESTING ENOUGH BETWEEN LAKE GEORGE AND THE EAST COAST TO INITIATE FEW CELLS SHORTLY...AND ALSO OVER INTERIOR MARTIN COUNTY. LATEST SATELLITE SHOWS NO CUMULUS OVER COASTAL SECTIONS AND EXTENDING INTO OSCEOLA COUNTY...HENCE NOT EXPECTING ANY EVENING RAIN CHANCES EXCEPT MAYBE FAR WEST AND SOUTH (LAKE AND OKEECHOBEE COUNTIES). DISCUSSION...MID TO UPPER LOW PROGGED TO MOVE WEST SOUTHWEST WITH WEAK CYCLONIC SHEAR AXIS EXTENDING NORTHEAST FROM IT. NGM/AVN HOLD WEAK FLAT MID/UPPER RIDGE NORTH OF THE AREA AND KEEP CYCLONIC SHEAR AXIS TO OUR SOUTH THROUGH TUESDAY. THEY WEAKEN THIS FEATURE BY WEDNESDAY WITH AVN CONTINUING THE MRF TREND OF BUILDING HEIGHTS TOWARDS THE END OF THE PERIOD. STEERING LEVEL WINDS FORECAST TO GRADUALLY COME AROUND TO WESTERLY BY WEDNESDAY. IN THE LOW LEVELS...SURFACE RIDGE AXIS WILL BECOME ESTABLISHED SOUTH OF THE AREA WITH SOUTHWESTERLY GRADIENT FLOW INCREASING...POSSIBLY ENOUGH TO HOLD OFF THE SEA BREEZE BY WEDNESDAY OVER NORTHERN SECTIONS (BOUNDARY LAYER WIND FORECAST OF ETA SUPPORTS THIS WITH NGM STARTING TO). WHAT ALL OF THIS IS TELLING ME IS THAT WE WILL HAVE THE BEST CHANCES FOR CONVECTION TOMORROW IN THE SOUTH WHERE DEEPEST MOISTURE WILL BE. EAST COAST SEA BREEZE SHOULD PUSH INLAND TOMORROW AND STEERING WILL BE WEAK SO A SMALL CHANCE OF STORMS EXPECTED OVER THE REMAINING INTERIOR LOCATIONS. BY WEDNESDAY...WELL ESTABLISHED WESTERLY WINDS FROM THE SURFACE TO THE MID LEVELS SHOULD HELP TO BRING A CHANCE OF STORMS TO THE EAST COAST. HOPEFULLY WITH CYCLONIC SHEAR AXIS WEAKENING...SUBSIDENCE WILL HAVE DIMINISHED AND WE WILL BE MORE MOIST AND UNSTABLE. AVN IS A CAUSE FOR CONCERN THOUGH AS THE BUILDING HEIGHTS IT SHOWS FOR LATE WEDNESDAY/THURSDAY IS NOT EXACTLY WHAT THE DOCTOR ORDERED FOR OUR PARCHED AREAS. OVERALL...DO NOT SEE ANYTHING THAT WILL BREAK THE DROUGHT WITH JUST LOW SCATTERED RAIN CHANCES ON WEDNESDAY. LASCODY
In the hours before
Special weather statement, Jun 29, 11:45 AM EDT, 5 hours 58 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-292130- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1145 AM EDT MON JUN 29 1998 ...FIRE DANGER REMAINS VERY HIGH ACROSS EAST CENTRAL FLORIDA... ...SLIGHT CHANCE FOR LIGHTNING STORMS MAINLY INLAND SOUTHERN AREAS THIS AFTERNOON... RAINFALL CHANCES...AN UPPER LEVEL LOW DRIFTING SOUTHWEST ACROSS THE SOUTHERN PENINSULA WILL RESULT IN GREATER INSTABILITY AND MOISTURE OVER SOUTHERN SECTIONS OF THE STATE. AREAS AROUND LAKE OKEECHOBEE SHOULD EXPERIENCE SCATTERED THUNDERSTORMS THIS AFTERNOON...MAINLY FROM INTERIOR MARTIN AND ST LUCIE COUNTIES TO OKEECHOBEE AND FAR SOUTHERN OSCEOLA COUNTY. ANY THUNDERSTORM THAT FORMS WILL MOVE WEST OR SOUTHWEST AT 10 MPH...PRODUCING LOCALLY HEAVY RAIN...FREQUENT LIGHTNING STRIKES...POSSIBLE SMALL HAIL AND WIND GUSTS TO 40 MPH. MOVE INSIDE AT THE FIRST SIGN OF A DEVELOPING STORM. FIRE WEATHER...A LIGHT PRESSURE GRADIENT WILL ALLOW THE SEA BREEZE TO PUSH TOWARDS THE INTERIOR OF THE PENINSULA BY LATE AFTERNOON...LIKELY REACHING A LINE FROM WESTERN VOLUSIA TO SANFORD BY AROUND 4 PM. SINKING AIR WAS RESPONSIBLE FOR DRIER AIR JUST ABOVE THE SURFACE. THIS IS EXPECTED TO RESULT IN LOWER THAN NORMAL DEW POINTS FOR THIS TIME OF YEAR AND ALSO LIKELY PREVENT THE DEVELOPMENT OF ISOLATED THUNDERSTORMS ACROSS THE FIRE AREAS. LASCODY
Special weather statement, Jun 29, 11:45 AM EDT, 5 hours 58 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-292130- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1145 AM EDT MON JUN 29 1998 ...FIRE DANGER REMAINS VERY HIGH ACROSS EAST CENTRAL FLORIDA... ...SLIGHT CHANCE FOR LIGHTNING STORMS MAINLY INLAND SOUTHERN AREAS THIS AFTERNOON... RAINFALL CHANCES...AN UPPER LEVEL LOW DRIFTING SOUTHWEST ACROSS THE SOUTHERN PENINSULA WILL RESULT IN GREATER INSTABILITY AND MOISTURE OVER SOUTHERN SECTIONS OF THE STATE. AREAS AROUND LAKE OKEECHOBEE SHOULD EXPERIENCE SCATTERED THUNDERSTORMS THIS AFTERNOON...MAINLY FROM INTERIOR MARTIN AND ST LUCIE COUNTIES TO OKEECHOBEE AND FAR SOUTHERN OSCEOLA COUNTY. ANY THUNDERSTORM THAT FORMS WILL MOVE WEST OR SOUTHWEST AT 10 MPH...PRODUCING LOCALLY HEAVY RAIN...FREQUENT LIGHTNING STRIKES...POSSIBLE SMALL HAIL AND WIND GUSTS TO 40 MPH. MOVE INSIDE AT THE FIRST SIGN OF A DEVELOPING STORM. FIRE WEATHER...A LIGHT PRESSURE GRADIENT WILL ALLOW THE SEA BREEZE TO PUSH TOWARDS THE INTERIOR OF THE PENINSULA BY LATE AFTERNOON...LIKELY REACHING A LINE FROM WESTERN VOLUSIA TO SANFORD BY AROUND 4 PM. SINKING AIR WAS RESPONSIBLE FOR DRIER AIR JUST ABOVE THE SURFACE. THIS IS EXPECTED TO RESULT IN LOWER THAN NORMAL DEW POINTS FOR THIS TIME OF YEAR AND ALSO LIKELY PREVENT THE DEVELOPMENT OF ISOLATED THUNDERSTORMS ACROSS THE FIRE AREAS. LASCODY
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.